Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 175, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 29, 2004, 6:07 PM CDT for Cass County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 6:07 PM CDT (23:07 UTC)
- Expired
- Aug 29, 2004, 6:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 292307 SVRFGF NDC017-292330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 607 PM CDT SUN AUG 29 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 630 PM CDT. * AT 602 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FRONTIER...OR ABOUT 7 MILES SOUTH OF FARGO...MOVING TO THE EAST AT 20 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4687 9700 4667 9705 4666 9684 4687 9687 $$ 55
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:30 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 29, 2:30 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 230 PM CDT SUN AUG 29 2004 .SHORT TERM...FORECAST CHALLENGE DEALS WITH SEVERE POTENTIAL THIS EVENING AND THEN SLIGHT CONVECTIVE CHANCES THROUGH WEDNESDAY. 12Z ETA/GFS BOTH SHOW GOOD CONTINUITY WITH PREVIOUS RUNS AND SHOW SIMILAR SOLUTIONS. HOWEVER THEY DO DIFFER ON MINOR DETAILS AND WILL UTILIZE ETA FOR SPECIFICS. TONIGHT...CU LINE FORMING ACROSS EASTERN ND IN ASSOCIATION WITH SFC TROUGH. CONVECTION STARTING TO FIRE ACROSS NE ND AND EXPECT ADDITIONAL FORMATION SOUTHWARD AS TIME PROGRESSES. DEW POINTS HAVE RISEN TO NEAR 60 ACROSS FORECAST AREA (FA). RESIDUAL CLOUDS FROM MORNING SHOWERS STILL LOCATED ACROSS EASTERN FA. HOWEVER...BETWEEN THESE CLOUDS AND SFC TROUGH THERE LOOKS TO BE AT LEAST A COUPLE HOURS OF SUNSHINE (HEATING) WHICH ALLOWS CAPES TO REACH 1000-1500J/KG. UPPER LEVEL SUPPORT IN THE FORM OF STRONG SHORTWAVE AND LEFT EXIT REGION OF 250MB JET WILL ENHANCE LIFT DURING MAX HEATING. WITH GOOD SHEAR AND LOW FREEZING LEVELS SEVERE POTENTIAL REMAINS. THE SEVERE POTENTIAL WILL QUICKLY DIMINISH AFTER SUNSET AS INSTABILITY DECREASES. THE CURRENT FORECASTED SPEED OF THIS SYSTEM PROPAGATES ALL PRECIPITATION EAST OF FORECAST AREA BY MIDNIGHT. MON-WED...UPPER LEVEL RIDGE BUILDS OVER AREA WITH FA TO BE IN WARM SECTOR AND DRY AIR MASS. HIGHER MOISTURE LOOKS TO REMAIN EAST OF FA DURING PERIOD. DID ADD A CHANCE FOR THUNDER ACROSS NW MN MONDAY NIGHT WITH STRONG WARM AIR ADVECTION...30KT LOW LEVEL JET...AND WEAK SURFACE TROUGH. DID NOT INTRODUCE THUNDER TO REMAINDER OF FORECAST AREA MONDAY NIGHT WITH SFC-700MB LAYER DRY. PERSISTENT WARM AIR ADVECTION AND SURFACE TROUGH TO HANG AROUND TUE-WED...BUT WITH LACK OF MOISTURE FEEL PRECIPITATION THREAT IS MINIMAL AND WILL NOT MENTION. TEMPERATURES INCREASE INCREMENTALLY EACH DAY. .LONG TERM...THU THROUGH SUN...MODELS ARE IN PRETTY GOOD AGREEMENT FOR PORTIONS OF THE EXTENDED FORECAST...WITH SW 500MB FLOW REMAINING OVER THE AREA. FIRST COLD FRONT MOVES THROUGH ON THU NIGHT AND FRI IN CONJUNCTION WITH GOOD UPPER LEVEL SHORTWAVE...BRINGING A CHANCE FOR THUNDERSTORMS TO THE AREA. NEXT SHORTWAVE AND 500MB TROF MOVE INTO AREA FOR SAT NIGHT...SO ADDED A CHANCE FOR THUNDERSTORMS TO E PART OF AREA. NEXT SIGNIFICANT COLD FRONT...MOVES IN FOR MON...SO ADDED A CHANCE FOR THUNDERSTORMS THEN AS WELL. AS FAR AS TEMPS...REMAIN CLOSE TO NORMAL FOR MUCH OF THE EXTENDED FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/NG
Hazardous weather outlook, Aug 29, 6:29 AM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 629 AM CDT SUN AUG 29 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291430- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 629 AM CDT SUN AUG 29 2004 ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING FROM THE RED RIVER VALLEY COUNTIES OF NORTH DAKOTA EASTWARD TO INCLUDE ALL OF WEST CENTRAL AND NORTHWESTERN MINNESOTA. WIND GUSTS TO 60 MILES PER HOUR AND HAIL TO QUARTER SIZE ARE EXPECTED WITH THE SEVERE THUNDERSTORMS. A LOW PRESSURE AREA IN SOUTHERN MANITOBA WILL PUSH A COLD FRONT ACROSS THE REGION THIS AFTERNOON AND EVENING. UNSTABLE AIR AHEAD OF THE COLD FRONT WILL ALLOW THUNDERSTORM DEVELOPMENT TO BEGIN BY MID AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE FRONT AND ASSOCIATED THUNDERSTORMS SHOULD MOVE EAST OF THE AREA SOMETIME AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT CHANCE OF THUNDERSTORMS IS POSSIBLE IN WEST CENTRAL MINNESOTA TUESDAY NIGHT INTO WEDNESDAY. THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 10 PM. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) BRAMER
In the hours before
Local storm report, Aug 29, 4:39 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
439 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 2 NW THOMPSON 47.80N 97.14W
08/29/2004 1.00 INCH GRAND FORKS ND TRAINED SPOTTER
0431 PM HAIL 1 E THOMPSON 47.78N 97.08W
08/29/2004 0.75 INCH GRAND FORKS ND AIRPLANE PILOT
&&
DTRLocal storm report, Aug 29, 4:40 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
440 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 1 E THOMPSON 47.78N 97.08W
08/29/2004 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
&&
DTRLocal storm report, Aug 29, 4:44 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
444 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 6 NE ALVARADO 48.25N 96.91W
08/29/2004 1.50 INCH MARSHALL MN PUBLIC
HAIL COVERED THE GROUND
&&
DTRLocal storm report, Aug 29, 5:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
544 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 8 SE BUXTON 47.52N 96.98W
08/29/2004 1.00 INCH TRAILL ND TRAINED SPOTTER
&&
DTRLocal storm report, Aug 29, 5:46 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
546 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 NW KARLSTAD 48.59N 96.53W
08/29/2004 0.75 INCH KITTSON MN AMATEUR RADIO
HAIL COVERING THE GROUND
&&
DTRLocal storm report, Aug 29, 5:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
550 PM CDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 2 N HENDRUM 47.29N 96.81W
08/29/2004 0.75 INCH NORMAN MN PUBLIC
&&
DTRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:48 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 42 min |
| Aug 29, 4:06 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 24 min |
| Aug 29, 4:31 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 29 min |
| Aug 29, 4:38 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 52 min |
| Aug 29, 5:12 PM CDT | Tornado Warning | FGF | Traill | 48 min |
| Aug 29, 6:24 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.